Winter Weather, Hancock
- When
- March 21, 2:00 AM CST to 11:00 AM CST
- Where
- Hancock forecast zone
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.404, -91.165 (the zone’s center; the record gives no point)
Also from Co-op observers
An early Spring winter storm moved from the central Plains into the Ohio Valley from 20 March to 21 March 2006. An initially dry atmosphere precluded precipitation from reaching the ground but once saturation had occurred, snow broke out over southeast Iowa, west central Illinois, and far northeast Missouri in a 3-5 hour time period.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An early Spring winter storm moved from the central Plains into the Ohio Valley from 20 March to 21 March 2006. An initially dry atmosphere precluded precipitation from reaching the ground but once saturation had occurred, snow broke out over southeast Iowa, west central Illinois, and far northeast Missouri in a 3-5 hour time period. Most of the snow had fallen by sunrise on 21 March. Snowfall amounts were generally 2-4 inches from Interstate 80 down to U.S. 34 with 4-6 inches from U.S. 34 on south. Mesoscale forcing during the morning of 21 March allowed for a band of 4-6 inch snowfall to occur along a line from Oskaloosa, Iowa to Galva, Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 20, 3:45 PM CST, 10 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 345 PM CST MON MAR 20 2006 .SYNOPSIS... TRANQUIL WEATHER CURRENTLY ACROSS THE AREA WILL CHANGE LATE TONIGHT...AT LEAST ACROSS THE SOUTHERN CWA. WATER VAPOR IMAGERY SHOWS MID LEVEL CIRCULATION EXITING THE TEXAS PANHANDLE AT 20Z. DRY PUNCH OUT AHEAD OF THIS FEATURE PUSHING INTO NORTH CENTRAL MISSOURI WITH ELEVATED CONVECTION POPPING ON IT/S WESTERN FLANK AND AHEAD OF MAIN DRY SLOT CO-LOCATED WITH THE MID LEVEL LOW. SFC LOW WAS OVER THE EASTERN TEXAS PANHANDLE WITH GREATEST PRESSURE FALLS ACROSS EASTERN KS WESTERN MO LEADING THE WAY FOR IT/S TREK ACROSS SOUTHERN MO. STRONG AND DEEP EASTERLY FLOW PERSISTING ACROSS THE THE LOCAL AREA WITH AN ENHANCED AREA OF NE FLOW OFF LK MICHIGAN HAVING PRODUCED SOME CU ACROSS NE CWA...THOSE HAVE NOW DISSIPATED. LOW LEVELS CONTINUE TO BE DRY WITH DEW POINTS UPPER TEENS AND LOWER 20S. ...BARDOU/12... && .SHORT TERM...TONIGHT AND TUESDAY... COMPLEX AND CHALLENGING FORECAST GOING FOR TONIGHT...WITH LARGE BUST POTENTIAL CONCERNING SNOWFALL AMOUNTS/COVERAGE THANKS TO EXISTING DRY AIR. MID LEVEL CIRCULATION DEPICTED ON WATER VAPOR IMAGERY EXITING THE NORTHERN TEXAS PANHANDLE. NARROW DRY PUNCH WAS OUT AHEAD OF THIS WORKING ITS WAY INTO NORTH CENTRAL MISSOURI. SFC LOW WAS APPROACHING THE EASTERN TX PANHANDLE/OK BORDER. LARGE AREA OF PRECIP WAS LOCATED ACROSS EASTERN NEBRASKA AND FAR WESTERN IOWA...WITH ADDITIONAL DEVELOPMENT TRYING TO GET GOING ACROSS WESTERN MISSOURI. DRY AND DEEP EASTERLY FLOW TO THE EAST WAS WORKING AGAINST SATURATION AHEAD OF THE PRECIP AND KEEPING VERY DRY AIR IN PLACE ACROSS THE CWA WITH CEILINGS HOLDING BETWEEN 9000 AND 12000 FEET. MOISTURE WILL BE A SIGNIFICANT CONCERN FOR THE AREA AS THE LOW APPROACHES THE AREA. MODELS CONSISTENT WITH TRACK OF LOW IN THE VICINITY OF THE AR/MO BORDER TONIGHT...WITH THE UPPER LOW CROSSING CENTRAL MISSOURI. MODELS VERY BULLISH ON THE COLUMN QUICKLY SATURATING BY MIDNIGHT TONIGHT ACROSS THE SOUTH HALF OF THE CWA FOLLOWED BY SIGNIFICANT ISENTROPIC LIFT ENTERING THE REGION. FEEL THAT MUCH OF THIS INITIAL LIFT WILL INSTEAD WORK TOWARDS SATURATION INSTEAD OF PRECIP PRODUCTION. THIS WOULD SIGNIFICANTLY CUT INTO POTENTIAL TOTAL SNOWFALL AMOUNTS AS THE MAIN SNOW WOULD HAVE TO OCCUR WITH THE PASSAGE OF THE DEFORMATION ZONE EARLY TUESDAY MORNING. MID LEVEL TROWAL FEATURE IS ALSO DEPICTED ACROSS THE SOUTHERN CWA EARLY TUESDAY. OF NOTE IS THE ENHANCED NE FLOW OFF OF LAKE MICHIGAN THIS AFTERNOON WHICH HAS PRODUCED SCT-BKN CU AT 25 TO 35 HUNDRED FEET. THIS HAS BEEN DISSIPATING LAST FEW SATELLITE SCANS. THIS NOT EXPECTED TO IMPACT SPEED OF SATURATION ACROSS SOUTHERN AREAS AS WINDS WILL BECOME MORE EASTERLY WITH THE APPROACH OF THE LOW...KEEPING MOISTURE CONTRIBUTION WELL TO THE NORTH. DRY AIR WILL CREATE A SHARP CUTOFF TO THE SIGNIFICANT SNOW AMOUNTS...POSSIBLY EVEN ACROSS THE WIDTH OF A COUNTY OR SO. SATURATION OF THE COLUMN WOULD YIELD SIGNIFICANT SNOW ACROSS THE SOUTH WITH THE IMPRESSIVE FORCING. UTILIZING OBSERVATIONAL DATA...TRIED TO FIND A BALANCE AMONG THESE FORCES FOR THE FORECAST AND HEADLINES. HAVE ISSUED A WINTER STORM WARNING FOR AREAS SOUTH OF HIGHWAY 34 WITH A WINTER WEATHER ADVISORY TO ITS NORTH ROUGHLY ALONG A SIGOURNEY TO MONMOUTH LINE. 4 TO 7 INCH AMOUNTS...WITH SOME LOCALLY HIGHER...WILL BE POSSIBLE IN THE WARNING AREA...WITH THE HIGHEST AMOUNTS ALONG AND SOUTH OF A KEOSAUQUA TO MACOMB LINE. 2-5 INCHES WILL BE POSSIBLE IN ADVISORY AREA...WITH HIGHEST AMOUNTS ALONG/SOUTH OF A FAIRFIELD TO BURLINGTON TO ROSEVILLE LINE. SOUTHERN WASHINGTON COUNTY MAY BE IMPACTED BY ACCUMULATING SNOW THUS HAVE INCLUDED THEM IN ADVISORY...AS WELL AS FOR THE BLOWING AND DRIFTING. HIGHLIGHTED BLOWING AND DRIFTING AND REDUCED VIS TO WHITE OUT CONDITIONS IN THE HEADLINE WORDING...WITH 20 TO 30 MPH EASTERLY WINDS. SYSTEM SHOULD EXIT TO THE EAST TUESDAY AFTERNOON BRINGING A RETURN TO DRY CONDITIONS. ...BARDOU/12... && .LONG TERM...TUESDAY NIGHT THROUGH MONDAY... SHORTWAVE ON THURSDAY NOW LOOKS TO BE PASSING WELL SOUTH OF THE REGION. UPPER LOW RETROGRADING OVER THE GREAT LAKES MAY PROVIDE ENOUGH INFLUENCE FOR ISOLATED SHSN ON FRIDAY. THUS HAVE GONE WITH SILENT 20 POPS. ATTENTION THEN TURNS TO NEXT SYSTEM FOR EARLY NEXT WEEK. GLOBAL MODELS SHOW THE EXPECTED DISAGREEMENT ON WHAT WILL OCCUR. THE DISAGREEMENT SEEMS TO BE RELATED TO HOW EACH PHASES THE ENERGY EJECTING OUT OF THE SOUTHWEST TROF. ECMWF/UKMET ARE SIMILAR AND SHOW SOME RUN TO RUN CONTINUITY. THE SIGNAL FROM THE GLOBAL MODELS IS THAT A SIGNIFICANT SYSTEM WILL IMPACT THE MIDWEST NEXT MONDAY/TUESDAY. ...08... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...WINTER STORM WARNING VAN BUREN...LEE...9 PM TONIGHT THROUGH MIDDAY TUESDAY. WINTER WEATHER ADVISORY KEOKUK...WASHINGTON... JEFFERSON...HENRY...DES MOINES 9 PM TONIGHT THROUGH MIDDAY TUESDAY. IL...WINTER STORM WARNING HANCOCK AND MCDONOUGH 9 PM TONIGHT THROUGH MIDDAY TUESDAY. WINTER WEATHER ADVISORY HENDERSON AND WARREN 9PM TONIGHT THROUGH MIDDAY TUESDAY. MO...WINTER STORM WARNING SCOTLAND AND CLARK 9 PM THROUGH MIDDAY TUESDAY. BARDOU/12/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 502 AM CST MON MAR 20 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211115- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 502 AM CST MON MAR 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WATCH IS IN EFFECT FOR THIS EVENING THROUGH TOMORROW MORNING ROUGHLY SOUTH OF A LINE FROM OTTUMA IOWA TO MACOMB ILLINOIS. AS A LOW PRESSURE SYSTEM MOVES OUT OF THE HIGH PLAINS AND INTO THE MID-MISSISSIPPI RIVER VALLEY... IT WILL BRING HEAVY SNOWS ACROSS NORTHERN MISSOURI INTO SOUTHEASTERN IOWA AND WEST CENTRAL ILLINOIS. AT THIS TIME... IT APPEARS THAT THE HEAVIEST SNOWS WILL FALL JUST SOUTH OF THE FORECAST AREA... THOUGH BRIEF PERIODS OF HEAVY SNOW MAY REACH INTO THE WATCH AREA. AREAS SOUTH OF HIGHWAY 34 MAY RECEIVE 4 TO 6 INCHES OF SNOW BY TOMORROW MORNING... WITH LOCALLY HIGHER AMOUNTS POSSIBLE. SNOWFALL AMOUNTS ARE EXPECTED TO TAPER OFF SHARPLY TO THE NORTH... THUS SNOW TOTALS COULD VARY SIGNIFICANTLY ACROSS SHORT DISTANCES. BECAUSE OF THE SHARP GRADIENT OF SNOW EXPECTED... SLIGHT CHANGES TO THE STORM TRACK COULD BRING SIGNIFICANTLY DIFFERENT SNOW AMOUNTS TO THE AREA. STRONG NORTHEASTERLY WINDS WILL CAUSE WHITE-OUT CONDITIONS WHERE SNOW DOES FALL... AND MAY ALSO CAUSE SOME BLOWING AND DRIFTING OF SNOW. STAY TUNED TO FORECASTS LATER TODAY FOR UPDATED INFORMATION ABOUT THE WINTER STORM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW FROM THE WINTER STORM IMPACTING THE AREA TONIGHT WILL END ON TUESDAY MORNING AS DRY AIR RETURNS TO THE AREA. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS WOULD BE APPRECIATED TONIGHT AND TOMORROW. PLEASE CALL IN WITH SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE IN THE QUAD CITIES. MAYES
The national radar mosaic for the moment the first event began.
5 winter weather. Local standard time, as filed.
Also from Co-op observers
Also from Co-op observers
Also from Co-op observers
Also from Co-op observers
Also from Co-op observers
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497779, 5497782, 5497780, 5497781, 5497783.